Has anyone taken selegiline (L-deprenyl), rasagiline or another MAO-B inhibitor and noticed a decrease in migaraine frequency or severity after the first few weeks run-in? Alternately, has anyone noticed an initial increase in migraines during the first few weeks of treatment?
Thanks for posting your question. While I haven’t tried it, Kerrie did post an answer about this very question a while ago. Here is her response;
“I did want to tell you that the body uses monoamine oxidase (which MAOIs inhibit) to process tyramine in foods. Tyramine can be a migraine trigger even for people not on MAOIs. Your doctor will almost certainly talk to you about this, but you should be extra careful to limit tyramine in your diet if you do decide to take the drug. It could be that the drug helps, but dietary tyramine counteracts the effect and you don’t see the results.”
Thanks Nancy, but Kerrie is referring to the Esmam (Selegiline) patch and is not strictly correct. At low doses, Selegiline is a selective MAOB inhibitor requiring no dietary restrictions (tyramine is metabolised by MAOA). Also the transdermal delivery system does not inhibit gut and liver MAOs to the degree that oral selegiline does at anti-depressant doses (~ 30-60 mg/day orally). See PMC article 4200016 regarding the Esmam patch “A tyramine-free diet is unnecessary for the dose of 6 mg/24 hours but is required for higher doses (9 mg and 12 mg dose) due to limited safety data for higher doses as judged by the FDA.”
People have been known to use Selegiline as a nootropic and anti-aging drug at much lower doses: =<5mg/day and according to Essentials of Medical Pharmacology By KD Tripathi: oral doses =<10mg/day used in Parkinson’s disease (and studied for ADHD and restless legs syndrome) do not interfere with peripheral metabolism of dietary amines.
While it may seem that for a person sensitive to tyramine, even a slight MAOA inhibition is a bad idea, there is at least one a case series (n=44) and clinical observations of the efficacy of the reversible MAOA-i moclobemide for prophylaxis of migraine. There is also a body of evidence to support the use of dopaminergic and noradrenergic drugs to desensitize (with an appropriate taper) the hypersensitive catecholamine receptors believed to be responsible for migraine. For this purpose even a 6mg/day Esmam patch may be a bit heavy handed.
I’m just wondering if anyone has noticed improvement of migraine on selegiline.